Missouri, 2009

Flash Flooding in Missouri, October 22 to 23, 2009

October 22 to 23, 2009 · NWS LSX · 6 events in 6 counties and zones

A strong weather system moved through southern Missouri and Illinois with lots of rainfall along and north of the I-70 corridor. Numerous roads were flooded due to the heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong weather system moved through southern Missouri and Illinois with lots of rainfall along and north of the I-70 corridor. Numerous roads were flooded due to the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 22, 3:38 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 22, 3:38 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT THU OCT 22 2009

.DISCUSSION...
/438 PM CDT THU OCT 22 2009/

...SYNOPSIS...
LONG WAVE PATTERN FEATURES RIDGING OVER BOTH THE PACIFIC AND
ATLANTIC OCEANS WITH A BROAD TROF OVER THE CENTRAL CONUS.  A CLOSED
LOW OVER KS WILL OPEN AS IT LIFTS NE.  AT THE SURFACE...SURFACE LOW
OVER WESTERN MO HAS A WARM FRONT EXTENDING NE THROUGH NORTHERN MO
INTO NORTHERN IN AND A COLD FRONT SOUTHWARD INTO EASTERN TX.  A
SECONDARY AREA OF LOW PRESSURE IS STRENGHTING ALONG THE COLD FRONT
IN SW AR.

...SHORT TERM (TONIGHT THRU SUNDAY)...

MODELS IN GOOD AGREEMENT ON PROGRESSION OF CURRENT SYSTEM.  NORTHERN
SURFACE LOW WILL WEAKEN AS THE LOW OVER AR BECOMES DOMINANT
OVERNIGHT.  SYSTEM HAS PLENTY OF MOISTURE TO WORK WITH AS REMNANTS
OF RICK ARE CONTRIBUTING TO THE PRECIP OVER AR THIS AFTERNOON.  30
KT LLJ CONTINUES TO THE EAST OF SURFACE LOW OVERNIGHT.
SURFACE LOW TO MOVE TO SOUTHERN IL BY 12Z...SO PRECIP SHOULD
CONTINUE ALL NIGHT EAST OF THE STL METRO.  OVER CENTRAL MO...AREA
SHOULD GET DRY SLOTTED WITH LOW CLOUDS AND DRIZZLE OVERNIGHT.

LOW LEVEL MOISTURE HANGS AROUND THROUGH SATURDAY WITH A COUPLE OF
IMPULSES THAT MAY PRODUCE SOME ADDITIONAL LIGHT QPF.  LOW CONTINUES
TO PULL NE ON FRIDAY...BUT BROAD CYCLONIC FLOW WILL KEEP A CHANCE OF
PRECIP ACROSS MAINLY THE NORTHERN CWA UNTIL THE TROF PASSES ON
SATURDAY.  ADDITIONAL SHORT WAVE TO AFFECT THE AREA FRIDAY NIGHT AND
DRAG A WEAK COLD FRONT THROUGH WITH LIGHT PRECIP IN RESPONSE.  MAIN
FOCUS FOR MEASURABLE PRECIP WILL BE NORTH AND NORTHEAST OF THE STL
METRO.

WENT ON THE COOLER SIDE OF GUIDANCE WITH PLENTY OF CLOUDS AND
EXPECTED PRECIP.

...LONG TERM (SUNDAY NIGHT THUR THURSDAY)...

UNSETTLED PATTERN CONTINUES WITH PLENTY OF CLOUDS AND ADDITIONAL
CHANCES FOR PRECIP.  OVERALL LONG WAVE PATTERN TO HOLD THROUGH THE
PERIOD WITH A BROAD TROF OVER THE CENTRAL US WITH A SERIES OF SHORT
WAVES.  THE FIRST AFFECTS THE REGION LATE SUNDAY INTO MONDAY.
MODELS VARY ON STRENGTH OF THE SYSTEM...BUT SHOULD BE ENOUGH FORCING
TO GENERATE AT LEAST LIGHT SHOWERS.

ANOTHER SHORT BREAK MONDAY NIGHT BEFORE THE NEXT SYSTEM BEGINS TO
ENCROACH THE AREA ON TUESDAY.  AS THE AREA TRANSITIONS TO SW FLOW
ALOFT...AN EXTENDED PERIOD OF UNSETTLED WEATHER BEGINS.  ONLY HAVE
MENTIONABLE POPS THRU WEDNESDAY...BUT MODELS HINT AT SEVERAL PERIODS
OF PRECIP THRU THE END OF THE WEEK.  DID NOT FEEL CONFIDENT ENOUGH
ATTM TO INCLUDE ANY POPS FURTHER OUT.

AS IN THE SHORT TERM...LONG WAVE TROUGH WILL COUPLE WITH CLOUDS AND
PRECIP TO KEEP TEMPS ON THE COOL SIDE.  TUESDAY LOOKS TO BE THE
WARMEST DAY OF THE WEEK AS RETURN SOUTHERLY FLOW BRINGS IN WARM MOIST
AIR FROM THE GULF.

MILLER

&&

.AVIATION...
/1245 PM CDT THU OCT 22 2009/

FOR THE 18Z TAFS...
EXPECT IFR/LIFR CEILINGS ACROSS MOST OF THE REGION THROUGH
TONIGHT BASED ON EXPANSIVE AREA OF LOW CLOUDS ACROSS THE CNTRL
CONUS. WIDESPREAD STEADY RAIN SHOULD CONTINUE INTO THIS EVENING
AND THEN DECREASE TO DRIZZLE/OCCASIONAL LIGHT RAIN THE REST OF THE
NIGHT BEFORE ENDING AFT 12Z FRIDAY WHEN A COLD FRONT MOVES ACROSS
THE REGION. E-SELY WINDS WILL BECOME WLY AND INCREASE TOMORROW
MORNING BEHIND FROPA.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 22, 3:02 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT THU OCT 22 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
402 PM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE OVERNIGHT ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY PRECIPITATION REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

The radar

The St Louis radar (KLSX), 138 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
October 22, 5:21 PM CST to October 23, 12:00 AM CST
Where
Boone County, Centralia to 1.16 mi N of Claysville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.220, -92.130

Between 2 and 3 inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded countywide, including Highway CC at Tri City Road between Sturgeon and Centralia.

Flash Flood, Knox

When
October 22, 5:40 PM CST to October 23, 12:00 AM CST
Where
Knox County, 5.17 mi S of Locust Hill to 0.49 mi W of Greensburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.957, -92.299

Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including Highway 151 southeast of Novelty.

Flash Flood, Shelby

When
October 22, 5:40 PM CST to October 23, 12:00 AM CST
Where
Shelby County, 2.49 mi NW of Sigsbee to 1.3 mi SSW of Cherry Box
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.928, -91.909

Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including Highway W northeast of Shelbyville.

Flash Flood, Callaway

When
October 22, 5:40 PM CST to October 23, 12:00 AM CST
Where
Callaway County, 2.14 mi ESE of Youngers to 1.6 mi NE of (Jef)jffrsn City Mem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.040, -92.092

Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including County Roads 223 and 221 west of Kingdom City.

Flash Flood, Monroe

When
October 22, 5:40 PM CST to October 23, 12:00 AM CST
Where
Monroe County, 3.52 mi NW of Paris to 2.34 mi SSE of Holliday
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.511, -92.052

Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Several roads in Paris were flooded.

Flash Flood, St. Louis

When
October 23, 2:16 AM CST to 4:00 AM CST
Where
St. Louis County, 0.86 mi E of Pagedale to 1.73 mi W of Affton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.682, -90.304

Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous secondary roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 200409, 200410, 200411, 200412, 200413, 200415.